Free
Case Report  |   February 1997
Brachial plexopathy secondary to anticoagulant-induced hematoma as a complication of axillary arteriography
Article Information
Case Report   |   February 1997
Brachial plexopathy secondary to anticoagulant-induced hematoma as a complication of axillary arteriography
The Journal of the American Osteopathic Association, February 1997, Vol. 97, 102. doi:10.7556/jaoa.1997.97.2.102
The Journal of the American Osteopathic Association, February 1997, Vol. 97, 102. doi:10.7556/jaoa.1997.97.2.102
Web of Science® Times Cited: 11
Abstract

In the patient described, brachial plexopathy was caused by a large anticoagulant-induced hematoma and pseudoaneurysm. The patient was seen at the hospital 2 weeks postarteriography with weakness, numbness, and pain in the left arm, as well as diffuse left-sided ecchymosis. Noncontrast computed tomographic scans of the axilla confirmed the diagnosis by showing an organized hematoma in the axillary compartment. Color-flow Doppler ultrasound studies showed blood flow in a pseudoaneurysm. This is a rare complication of arteriography that requires surgical intervention to remove the hematoma, decompress the brachial plexus, and repair the puncture site responsible for the pseudoaneurysm. Even if there is a delayed diagnosis, surgery should be performed urgently. Prognosis is based on prompt recognition and timely surgical intervention.